The local lifting problem for actions of finite groups on curves
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 44 (2011) no. 4, p. 537-605

Let k be an algebraically closed field of characteristic p>0. We study obstructions to lifting to characteristic 0 the faithful continuous action φ of a finite group G on k[[t]]. To each such φ a theorem of Katz and Gabber associates an action of G on a smooth projective curve Y over k. We say that the KGB obstruction of φ vanishes if G acts on a smooth projective curve X in characteristic 0 in such a way that X/H and Y/H have the same genus for all subgroups HG. We determine for which G the KGB obstruction of every φ vanishes. We also consider analogous problems in which one requires only that an obstruction to lifting φ due to Bertin vanishes for some φ, or for all sufficiently ramified φ. These results provide evidence for the strengthening of Oort’s lifting conjecture which is discussed in [8, Conj. 1.2].

Soit k un corps algébriquement clos de caractéristique p>0. Nous étudions les obstructions au relèvement en caractéristique 0 d’une action fidèle et continue φ d’un groupe fini G sur k[[t]]. Le théorème de Katz-Gabber associe à φ une action du groupe G sur une courbe projective Y lisse sur k. La KGB-obstruction de φ est dite nulle si G agit sur une courbe projective lisse X de caractéristique 0 avec égalité des genres de X/H et Y/H pour tout sous-groupe HG. Nous déterminons les groupes G pour lesquels la KGB-obstruction s’annule pour toute action φ. Nous considérons également des situations analogues pour lesquelles il suffit d’annuler l’obstruction de Bertin à relever une action φ ou toutes actions φ suffisamment ramifiées. Ces résultats renforcent les convictions en faveur de la conjecture de Oort généralisée aux relèvements d’une action fidèle sur une courbe projective lisse ([8, Conj. 1.2).

DOI : https://doi.org/10.24033/asens.2150
Classification:  12F10,  14H37,  20B25,  13B05,  11S15,  14H30
Keywords: Galois groups, curves, automorphisms, characteristic p, lifting, Oort conjecture
@article{ASENS_2011_4_44_4_537_0,
     author = {Chinburg, Ted and Guralnick, Robert and Harbater, David},
     title = {The local lifting problem for actions of finite groups on curves},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 44},
     number = {4},
     year = {2011},
     pages = {537-605},
     doi = {10.24033/asens.2150},
     zbl = {1239.14024},
     mrnumber = {2919977},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2011_4_44_4_537_0}
}
Chinburg, Ted; Guralnick, Robert; Harbater, David. The local lifting problem for actions of finite groups on curves. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 44 (2011) no. 4, pp. 537-605. doi : 10.24033/asens.2150. http://www.numdam.org/item/ASENS_2011_4_44_4_537_0/

[1] M. Aschbacher, Finite group theory, second éd., Cambridge Studies in Advanced Math. 10, Cambridge Univ. Press, 2000. | MR 1777008 | Zbl 0997.20001

[2] J. Bertin, Obstructions locales au relèvement de revêtements galoisiens de courbes lisses, C. R. Acad. Sci. Paris Sér. I Math. 326 (1998), 55-58. | MR 1649485 | Zbl 0952.14018

[3] J. Bertin & A. Mézard, Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques, Invent. Math. 141 (2000), 195-238. | MR 1767273 | Zbl 0993.14014

[4] I. I. Bouw & S. Wewers, The local lifting problem for dihedral groups, Duke Math. J. 134 (2006), 421-452. | MR 2254623 | Zbl 1108.14025

[5] I. I. Bouw, S. Wewers & L. Zapponi, Deformation data, Belyi maps, and the local lifting problem, Trans. Amer. Math. Soc. 361 (2009), 6645-6659. | MR 2538609 | Zbl 1244.11065

[6] L. H. Brewis, Liftable D 4 -covers, Manuscripta Math. 126 (2008), 293-313. | MR 2411230 | Zbl 1158.14027

[7] L. H. Brewis & S. Wewers, Artin characters, Hurwitz trees and the lifting problem, Math. Ann. 345 (2009), 711-730. | MR 2534115 | Zbl 1222.14045

[8] T. Chinburg, R. Guralnick & D. Harbater, Oort groups and lifting problems, Compos. Math. 144 (2008), 849-866. | MR 2441248 | Zbl 1158.12003

[9] J.-M. Fontaine, Groupes de ramification et représentations d'Artin, Ann. Sci. École Norm. Sup. 4 (1971), 337-392. | Numdam | MR 289458 | Zbl 0232.12006

[10] D. Gorenstein, Finite groups, Harper & Row Publishers, 1968. | MR 231903 | Zbl 0185.05701

[11] B. Green, Automorphisms of formal power series rings over a valuation ring, in Valuation theory and its applications, Vol. II (Saskatoon, SK, 1999), Fields Inst. Commun. 33, Amer. Math. Soc., 2003, 79-87. | MR 2018552 | Zbl 1048.13012

[12] B. Green & M. Matignon, Liftings of Galois covers of smooth curves, Compositio Math. 113 (1998), 237-272. | MR 1645000 | Zbl 0923.14006

[13] A. Grothendieck (éd.), Revêtements étales et groupe fondamental. Séminaire de Géométrie Algébrique du Bois Marie 1960-1961 (SGA 1), Lect. Notes in Math. 224, Springer, 1971. | MR 354651 | Zbl 0234.14002

[14] A. Grothendieck & J. Dieudonné, Étude locale des schémas et des morphismes de schémas (EGA IV), Publ. Math. IHÉS 20 (1964), 24 (1965), 28 (1966), 32 (1967). | Numdam | Zbl 0135.39701

[15] D. Harbater, Fundamental groups and embedding problems in characteristic p, in Recent developments in the inverse Galois problem (Seattle, WA, 1993), Contemp. Math. 186, Amer. Math. Soc., 1995, 353-369. | MR 1352282 | Zbl 0858.14013

[16] N. M. Katz, Local-to-global extensions of representations of fundamental groups, Ann. Inst. Fourier (Grenoble) 36 (1986), 69-106. | Numdam | MR 867916 | Zbl 0564.14013

[17] M. Matignon, p-groupes abéliens de type (p,...,p) et disques ouverts p-adiques, Manuscripta Math. 99 (1999), 93-109. | MR 1697205 | Zbl 0953.12004

[18] M. Matignon, Lifting (/2) 2 actions, preprint http://www.math.u-bordeaux.fr/~matignon/chap5.ps. | MR 848977

[19] A. Mézard, Quelques problèmes de déformations en caractéristique mixte, Thèse de doctorat, Université Joseph Fourier, Grenoble, 1998.

[20] J. S. Milne, Étale cohomology, Princeton Mathematical Series 33, Princeton Univ. Press, 1980. | MR 559531 | Zbl 0433.14012

[21] F. Oort, Lifting algebraic curves, abelian varieties, and their endomorphisms to characteristic zero, in Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985), Proc. Sympos. Pure Math. 46, Amer. Math. Soc., 1987, 165-195. | MR 927980 | Zbl 0645.14017

[22] G. Pagot, 𝔽 p -espaces vectoriels de formes différentielles logarithmiques sur la droite projective, J. Number Theory 97 (2002), 58-94. | MR 1939137 | Zbl 1076.14504

[23] G. Pagot, Relèvement en caractéristique zéro d’actions de groupes abéliens de type (p,...,p), Thèse de doctorat, Université Bordeaux I, 2002.

[24] F. Pop, Étale Galois covers of affine smooth curves. The geometric case of a conjecture of Shafarevich. On Abhyankar's conjecture, Invent. Math. 120 (1995), 555-578. | MR 1334484 | Zbl 0842.14017

[25] R. J. Pries, Wildly ramified covers with large genus, J. Number Theory 119 (2006), 194-209. | MR 2250044 | Zbl 1101.14045

[26] T. Sekiguchi, F. Oort & N. Suwa, On the deformation of Artin-Schreier to Kummer, Ann. Sci. École Norm. Sup. 22 (1989), 345-375. | Numdam | MR 1011987 | Zbl 0714.14024

[27] J-P. Serre, Sur la rationalité des représentations d'Artin, Ann. of Math. 72 (1960), 405-420. | MR 171775 | Zbl 0202.32803

[28] J-P. Serre, Corps locaux, Hermann, 1968, Deuxième édition, Publications de l'Université de Nancago, No. VIII. | MR 354618 | Zbl 0137.02601

[29] J-P. Serre, Linear representations of finite groups, Springer, 1977. | MR 450380 | Zbl 0355.20006

[30] J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Math. 106, Springer, 1986. | MR 817210 | Zbl 0585.14026

[31] V. P. Snaith, Explicit Brauer induction, Cambridge Studies in Advanced Math. 40, Cambridge Univ. Press, 1994. | MR 1310780 | Zbl 0991.20005